Nebraska, 2014

Winter Storm and Hail in Nebraska, April 13, 2014

April 13, 2014 · NWS GID · 16 events in 13 counties and zones

Starting during the early morning hours on this Sunday and continuing well into the evening in eastern counties, a pronounced collision of spring and winter fueled a gamut of weather across South Central Nebraska. This included strong to marginally severe thunderstorms mainly in the southeast half of the 24-county area, near-blizzard conditions and several inches of wet, heavy snow mainly in the…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Starting during the early morning hours on this Sunday and continuing well into the evening in eastern counties, a pronounced collision of spring and winter fueled a gamut of weather across South Central Nebraska. This included strong to marginally severe thunderstorms mainly in the southeast half of the 24-county area, near-blizzard conditions and several inches of wet, heavy snow mainly in the northwest half of the area, and also several hours of sustained north winds generally 30-35 MPH commonly gusting 40-50+ MPH. By far the biggest story of the day was the worse-than-expected combination of moderate to heavy snow and strong wind. Although travel became treacherous in several counties, a few of the most newsworthy issues included the closure of Interstate 80 between Kearney and Elm Creek and the opening of a warming shelter for stranded motorists in Holdrege. As for storm-total snowfall, the highest concentration of 3-6 amounts (and locally higher) occurred within a southwest-to northeast band centered roughly 15 miles either side of a line from near Beaver City-Holdrege-Ravenna-Wolbach. Within this hardest-hit zone, a few of the highest snow totals from NWS cooperative observers and NeRAIN observers featured 7.5 three miles west of Elba, 7.0 seven miles south of Litchfield and also four miles east-southeast of Sumner, 6.7 at Wolbach and 6.1 at St. Paul. Outside this primary snow band, including most locations south and southeast of a line from Franklin-Grand Island-York, accumulations averaged no more than 1-2. However, even these areas endured at least a brief bout of very poor visibilities in wind-blown snow. As for the timing of snow, it was a typical west-to-east transition from rain to snow with a brief period of sleet in between. The aforementioned, significant snow band that targeted western and northern counties produced most of its impacts between 11 AM-3 PM CDT, remaining quasi-stationary for several hours within a focused mid-level deformation zone. During the later afternoon and early evening hours, the band became much more progressive as it marched eastward through the remainder of South Central Nebraska, eventually exiting the eastern fringes of the local area between 8-10 PM CDT.

Before the wintry aspect of this system took center stage, convection was the initial focus of the day as primarily the southeast half of the 24-county area saw fairly widespread coverage of thunderstorms for the first time in 2014. Strong storms began flaring up mainly south of Interstate 80 between 6-8 AM CDT, with one storm producing hail up to quarter size in far eastern Fillmore County. Although no additional storms met severe-criteria, several produced copious amounts of small hail, resulting in a report of slick roadways in parts of Franklin County. Although the existing gradient wind across the area was already quite strong, the presence of thunderstorm outflow likely further-enhanced gusts, resulting in peak speeds to around 60 MPH as measured at the Kearney airport. Thunderstorm-enhanced winds likely also contributed to the destruction of a building under construction in eastern Franklin County. As increasingly-colder air surged across the area from west-to-east during the late morning and early afternoon hours, thunderstorms all but ended within the area by 2 PM CDT.

As earlier mentioned, this snow event ended up being much more impactful than anticipated, in part because most computer forecast models failed to predict the intense banding and also underestimated the speed and magnitude of cold air surging into the area. Furthermore, the heavy snowfall rates overwhelmed any melting influences from antecedent warm ground conditions. As testament to the stark weather changes associated with this system, afternoon high temperatures on the preceding afternoon of the 12th ranged from 76-80 F across most of South Central Nebraska. By daybreak on the 13th, the powerful cold front had pushed well south of the area along an axis from southwest Kansas to southern Iowa, with temperatures across most of the local area already well down into the 40s F. By early afternoon when snow was well-underway, temperatures across the majority of South Central Nebraska had plunged to 30-35 F, promoting wind chill values generally 15-20 F. In the mid-upper levels, a longwave trough dominated much of the central United States and Nebraska resided under a favorable coupled upper jet regime within the exit region of a southern stream branch sliding across the Southern Plains and the entrance region of a northern stream jet centered from the eastern Dakotas into Canada. A bit lower in the troposphere, a pronounced zone of frontogenesis/deformation focused across the heart of South Central Nebraska along the path of a 700 millibar low pressure center and to the northwest of a closed 850 millibar low that tracked from southwest Kansas to southern Iowa. On a positive note, the combination of rain and snow brought much-needed liquid precipitation totals of 0.40-0.80 to the majority of the area, with amounts in excess of 1 common in the corridor of heaviest snow, highlighted by 1.98 at Holdrege. As is typical of April snow, it did not stick around long as high temperatures two days later bounced back into the 60s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 13, 4:53 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 13, 4:53 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
553 AM CDT SUN APR 13 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 457 AM CDT SUN APR 13 2014

MAIN FOCUS WILL BE ON CHANCES OF PRECIPITATION THROUGHOUT THE SHORT
TERM...ALONG WITH DETERMINING PRECIPITATION TYPE AND POSSIBILITY OF
LINGERING SEVERE WEATHER CHANCES THIS MORNING. SNOW AMOUNTS WERE
ALSO CONSIDERED FOR THIS AFTERNOON INTO TONIGHT.

THIS FORECAST BEGINS WITH A SURFACE COLD FRONT JUST TO THE SOUTH OF
THE CWA AND HAS STALLED...AND MAY WOBBLE TEMPORARILY NORTH EARLY
THIS MORNING BEFORE HEADING SOUTH LATER TODAY AS COLD AIR ADVECTION
TAKES FIRM GRIP. THE TEMPERATURES SHOULD PRETTY MUCH FALL ALL DAY
INTO THE NIGHT. THERE IS STILL A SHOT AT SOME THUNDERSTORM ACTIVITY
THIS MORNING WITH MUCAPES UP TO 1000 J/KG. THERE IS ENOUGH BULK
SHEAR COMBINED WITH THIS LINGERING INSTABILITY TO KEEP A CHANCE OF
SOME MARGINALLY SEVERE HAIL IN THE HWO MENTIONED...MAINLY IN OUR
SOUTH. I TOOK OUT THUNDERSTORM CHANCES IN OUR NORTH COMPLETELY AS
THERE IS NO SUPPORT FOR THUNDERSTORM ACTIVITY THERE. LEANED TOWARD
BCCONSRAW FOR HIGHS TODAY AND CONSRAW FOR LOWS TONIGHT. NO
THUNDERSTORMS ARE EXPECTED BY THIS AFTERNOON AS ELEVATED INSTABILITY
GETS WIPED OUT BY COLD AIR AS THE CANADIAN HIGH BUILD SOUTH. THE
CHANCES OF PRECIPITATION INCREASE QUITE A BIT TODAY AS THE
APPROACHING SHORTWAVE TROUGH MAKES ITS WAY INTO THE CENTRAL
PLAINS. THE LONGWAVE TROUGH AXIS FINALLY CROSS THE CWA
TONIGHT...ENDING THE CHANCE OF PRECIPITATION FOR MOST OF THE CWA
BY NEAR SUNRISE MONDAY MORNING. THE BULK OF ANY SUPPORT WITH THE
LONGWAVE TROUGH REMAINS TO THE SOUTH...HELPING TO KEEP OUR
SOUTHERN CWA WITH CHANCES OF PRECIPITATION A BIT LONGER THAN THE
REST OF US.

I EXTENDED THE WIND ADVISORY BOTH EARLIER AND LATER IN TIME AS THE
SURFACE PRESSURE GRADIENT IS TIGHTLY PACKED THIS MORNING.
OBSERVATIONS HAVE ALREADY FLIRTED WITH WIND ADVISORY SO THE ADVISORY
IS VALID ALL MORNING UNTIL 10 PM TONIGHT. THE TRANSITION TO ANY SNOW
IS AN EDUCATED GUESS AND IS DIFFICULT TO DETERMINE GIVEN SUCH A
TIGHT TEMPERATURE GRADIENT AS WELL. ANY SNOW AMOUNTS DO NOT LOOK
LARGE...HOWEVER...I INCREASED AMOUNTS A BIT FROM THE PREVIOUS
FORECAST...ESPECIALLY AS CHANCES OF PRECIPITATION HOLD ON A BIT
LONGER IN THE SOUTH AFTER THE ENTIRE AREA IS BLASTED BY TEMPERATURES
COLD ENOUGH FOR SNOW EVERYWHERE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 457 AM CDT SUN APR 13 2014

DAILY TEMPERATURES WILL FAVOR COOLER THAN NORMAL THIS WEEK...WITH
MUCH COOLER THAN NORMAL MON AND THEN THU-FRI. ENSEMBLE MULTI-DAY 500
MB MEANS CONTINUE TO ADVERTISE THE MEAN TROF OVER THE CNTRL USA.

ALOFT: AN ANOMALOUS -2 STANDARD DEVIATION TROF WILL CROSS THE CNTRL
PLAINS MON FOLLOWED BY NW FLOW TUE. A SHORTWAVE RIDGE WILL ARRIVE
LATE TUE...AHEAD OF THE NEXT LOW-AMPLITUDE PACIFIC TROF. SOME SPREAD
BEGINS TO DEVELOP WED AS TO WHAT OCCURS WITH THIS TROF. THE PAST 2
RUNS OF THE EC/GFS AND THE 00Z GEM ARE IN GOOD AGREEMENT ON THE TROF
ADVANCING ONTO THE PLAINS WED. HOWEVER...YESTERDAYS 12Z GFS/GEM
ATTEMPT TO CLOSE IT AND CUT IT OFF FROM THE FLOW OVER THE SRN
ROCKIES. MOST GFS ENSEMBLE MEMBERS DO THE SAME.

CHATTED WITH WPC MEDIUM RANGE DESK AROUND 545Z AND ONLY ABOUT 10% OF
THE EC MEMBERS CUT IT OFF. THE GFS AND ITS ENSEMBLE MEMBERS HAVE
BEEN A LITTLE TOO EAGER TO CUT IT OFF. SO WE WILL MAINTAIN A MORE
PROGRESSIVE STANCE...BUT THAT IS DIFFICULT TO TRANSLATE INTO THE
FCST SINCE THE EC ENSEMBLE MEAN KEEPS THE TROF OVER HEAD THU. EXPECT
A RIDGE TO MOVE IN FRI-SAT.

SURFACE: HIGH PRES BUILDS IN MON...CROSSES THE REGION MON NIGHT AND
THE WARM SECTOR DEVELOPS TUE AS A CLIPPER-TYPE LOW SLIDES DOWN THE
LEE TROF. COLD FRONTAL PASSAGE OCCURS WED AS THIS LOW HEADS FOR THE
GREAT LAKES. HIGH PRES ARRIVES THU AND SHIFTS E FRI-SAT. THERE COULD
BE A LOW THAT TRIES TO TRACK UP THE FRONT THU...SE OF THE FCST AREA
BUT THIS COULD BE DUE TO SOME MODELS CUTTING OFF THE TROF.

HAZARDS: FIRE WX COULD BE A PROBLEM TUE AFTERNOON.

FCST CONFIDENCE IS ABOVE AVERAGE MON-TUE...AVERAGE WED AND BELOW
AVERAGE THU-SAT.

THE DAILY DETAILS...

MON: DECREASING MID-HIGH CLOUDS IN THE MORNING ONLY TO HAVE LOW-
LEVEL STRATOCU REDEVELOP IN THE AFTERNOON. UNSEASONABLY CHILLY. 850
MB TEMPS AND THE TROF ALOFT ARE BOTH 2 STANDARD DEVIATIONS BELOW
NORMAL. AND WHILE NO RECORDS WILL BE THREATENED...THIS WILL GO DOWN
AS ONE OF THE TOP 10 COLDEST DAYTIME HIGH TEMPS ON RECORD FOR APRIL
14TH.

CANT COMPLETELY RULE OUT SOME BRIEF/SMALL POCKETS OF AFTERNOON
SPRINKLES/FLURRIES N OF HWY 6 IN S-CNTRL NEB. COLD AIR ALOFT WILL
RESULT IN WIDESPREAD STRATOCU DEVELOPMENT. THE ISSUE IS HOW DEEP?
THE GFS IS 8-10F WARMER WITH ITS HIGH TEMPS VS THE NAM AND THIS
RESULTS IN DEEPER MIXING AND A DRIER SUBCLOUD LAYER. REGARDLESS OF
WHICH MODEL IS CHOSEN...THE CLOUD BEARING LAYER WILL BE WITHIN THE
IDEAL SNOW GROWTH ZONE. IF THE NAM IS RIGHT THEN SPRINKLES/FLURRIES
WILL MAKE IT TO THE SURFACE. FOR NOW THE FCST IS DRY...BUT POPS WERE
INCREASED.

MULTIPLE MODELS ARE GENERATING SOME VERY LIGHT QPF WHICH IS
CERTAINLY OVERDONE...BUT THE HINT IS THERE.

TUE: A COLD START WITH A HARD FREEZE EXPECTED EVERYWHERE. BUT A VERY
NICE IMPROVEMENT AS THE COLD DEPARTS AND WARM AIR ADVECTION /WAA/
DEVELOPS. GUSTY SW WINDS PROPEL TEMPS BACK TO NEAR NORMAL FOR MID
APRIL. WINDS AND LOW RH COULD LEAD TO CRITICAL FIRE DANGER S OF HWY
6. BOTH THE GFS/NAM SUGGEST MIXING HEIGHTS TO 750 MB. THIS SUGGESTS
DEWPOINTS DROPPING INTO THE UPPER TEENS.

WED: COLD FRONTAL PASSAGE /CFP/ AND IT'S NOW LOOKING LIKE THE
BEGINNING OF THE DAY VS 24 HRS AGO WHEN THE CFP WAS MODELED LATE
DAY. BELIEVE IT WILL END UP MOSTLY CLOUDY.

THU: CHILLY CANADIAN HIGH PRES BUILDS IN FROM THE N. HOWEVER...THERE
IS POTENTIAL FOR A LOW TO TRACK UP THE FRONT WED NIGHT INTO THU...
WHICH WILL BE STATIONARY FROM THE TX PANHANDLE TO THE GREAT LAKES.
MINOR DEFORMATION ZONE RAIN/SNOW COULD DEVELOP.

HARD TO KNOW HOW CHILLY TO TAKE HIGH TEMPS THU. THERE APPEARS A
DECENT CHANCE THAT CLOUDS WILL PUT A STRANGLE HOLD ON TEMPS. WE ARE
SEEING GUIDANCE SUGGESTIVE OF HIGHS NO BETTER THAN 35-42F. SUFFICE
TO SAY WE MAY BE GOING COLDER WITH FUTURE FCSTS.

FRI-SAT: GENERAL IMPROVEMENT EXPECTED AND WHILE MODEL DISPARITY
EXISTS...IT DOES APPEAR HIGH PRES WILL REASSERT ITSELF FRI WITH
RETURN FLOW AND WAA DEVELOPING INTO SAT.

&&

.AVIATION...(FOR THE 12Z KGRI TAF THROUGH 12Z MONDAY MORNING)
ISSUED AT 550 AM CDT SUN APR 13 2014

WIND WILL A BIG ISSUE FOR THE FORECAST. THE PRESSURE GRADIENT WILL
INCREASE OVERNIGHT WITH SIGNIFICANTLY GUSTY NORTH WIND FOR MOST OF
THE FORECAST. CEILINGS WILL QUICKLY LOWER THIS MORNING RAIN
LIKELY DEVELOPING FOR MOST OF THE DAY..THEN GRADUALLY CHANGING
OVER TO SOME SNOW BY MID-EVENING. THERE IS A CHANCE OF AN
ISOLATED THUNDERSTORM THIS MORNING...BUT THUNDERSTORM ACTIVITY
SHOULD BE MAINLY TO THE SOUTH. CEILINGS WILL IMPROVE BY THIS
EVENING...BUT WIND SPEEDS WILL BE SLOW TO SUBSIDE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ005>007-
     017>019.

&&

SHORT TERM...HEINLEIN
LONG TERM...HALBLAUB
AVIATION...HEINLEIN
Hazardous weather outlook, Apr 13, 4:24 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
524 AM CDT SUN APR 13 2014

CORRECTED TYPO IN DAYS TWO THROUGH SEVEN

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
524 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
MAJORITY OF THE OUTLOOK AREAS THROUGH AT LEAST THIS MORNING...WITH
THE GREATEST COVERAGE GENERALLY SOUTH OF A LINE FROM YORK...TO
HASTINGS...TO ALMA NEBRASKA...INCLUDING NORTH CENTRAL KANSAS. IN
THESE AREAS...A FEW STRONG TO MARGINALLY SEVERE STORMS COULD
PRODUCE HAIL UP TO THE SIZE OF QUARTERS. THE THREAT FOR
THUNDERSTORMS WILL STEADILY FADE AWAY FROM NORTH TO SOUTH BY EARLY
THIS AFTERNOON AS COLDER...MORE STABLE AIR MOVES IN.

IN ADDITION...A WIND ADVISORY REMAINS IN EFFECT TODAY FOR THE
ENTIRE OUTLOOK AREA UNTIL 10 PM TONIGHT. PLEASE REFER TO THE
ADVISORY PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NEAR-CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE TUESDAY ACROSS
THE ENTIRE OUTLOOK AREA...DUE TO BREEZY SOUTHWEST WINDS AND VERY
LOW HUMIDITY LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR HAIL REPORTS TODAY...MAINLY SOUTH
OF A LINE FROM YORK TO ALMA NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/HALBLAUB

In the hours before

Special weather statement, Apr 13, 5:40 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
640 AM CDT SUN APR 13 2014

NEZ077-087-131230-
THAYER NE-FILLMORE NE-
640 AM CDT SUN APR 13 2014

...STRONG THUNDERSTORM NEAR CARLETON...

AT 639 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARLETON...OR 29 MILES NORTH OF BELLEVILLE...MOVING NORTH AT 30 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEBRON...SHICKLEY...DAVENPORT...BRUNING...OHIOWA...CARLETON...
BELVIDERE AND STRANG.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4017 9755 4017 9781 4048 9781 4048 9740
TIME...MOT...LOC 1139Z 190DEG 26KT 4024 9773

HALBLAUB
Special weather statement, Apr 13, 6:06 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
706 AM CDT SUN APR 13 2014

NEZ077-087-131230-
THAYER NE-FILLMORE NE-
706 AM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THAYER AND
SOUTHEASTERN FILLMORE COUNTIES UNTIL 730 AM CDT...

AT 706 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRUNING...OR 35 MILES NORTH OF BELLEVILLE...MOVING NORTHEAST AT 35
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLIGAN...BRUNING...OHIOWA...CARLETON...BELVIDERE AND STRANG.

LAT...LON 4020 9750 4032 9770 4033 9771 4061 9742
      4058 9737 4027 9737
TIME...MOT...LOC 1206Z 226DEG 29KT 4032 9751

SALTZMAN

The radar

The Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the first event began at 12:20 UTC.

Open the radar archive at this moment

Event by event

6 winter storm, 5 winter weather, 3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Fillmore

When
April 13, 6:20 AM CST
Where
Fillmore County, 4.26 mi E of Ohiowa
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.410, -97.370

Dime to quarter size hail was reported.

Thunderstorm Wind, Franklin

When
April 13, 9:05 AM CST
Where
Franklin County, 5.92 mi NNE of Riverton
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
40.180, -98.730

A farm building under construction was destroyed, likely by a combination of a strong gradient wind enhanced by thunderstorm outflow. Photo received via Facebook.

Thunderstorm Wind, Buffalo

When
April 13, 9:35 AM CST
Where
Buffalo County, (Ear)kearney Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.730, -99.000

The wind gust was a combination of gradient wind enhanced by outflow from thunderstorms.

Winter Storm, Greeley

When
April 13, 10:00 AM CST to 4:00 PM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

A snowfall total of 6.7 inches occurred in the community of Wolbach (cooperative observer), 6.0 inches occurred in Spalding (from an NERAIN observer), and 5.5 inches occurred 3 miles south southeast of Scotia (cooperative observer).

Winter Storm, Sherman

When
April 13, 10:00 AM CST to 4:00 PM CST
Where
Sherman forecast zone
Reported by
Mesonet
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

A snowfall total of 7.0 inches occurred 7 miles south of Litchfield (from an NERAIN observer) and 6.5 inches occurred 2 miles northwest of Rockville (also from an NERAIN observer).

Winter Storm, Howard

When
April 13, 10:00 AM CST to 5:00 PM CST
Where
Howard forecast zone
Reported by
Mesonet
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

A snowfall total of 7.5 inches occurred 3 miles west of Elba (from an NERAIN observer) and 6.1 inches of snowfall occurred in St. Paul (from a cooperative observer).

Winter Storm, Dawson

When
April 13, 10:00 AM CST to 4:00 PM CST
Where
Dawson forecast zone
Reported by
Mesonet
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

A snowfall total of 7.0 inches occurred 4 miles east southeast of Sumner (reported from an NERAIN observer), 6.0 inches fell 5 miles west northwest of Elm Creek (reported from an NERAIN observer), and 5.0 inches fell 1 mile east of Lexington (also reported from an NERAIN observer).

Winter Storm, Buffalo

When
April 13, 10:00 AM CST to 6:00 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A snowfall total of 5.2 inches occurred in Ravenna and 4.0 inches occurred in the community of Miller. This snowfall, combined with wind speeds of over 40 mph and gusts to over 50 mph at times, caused considerable drifting of snow and near-blizzard conditions. Interstate 80 was even closed for a time from Kearney to Elm Creek.

Winter Weather, Gosper

When
April 13, 10:00 AM CST to 5:00 PM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

A snowfall total of 4.0 inches occurred 8 miles south of Elwood.

Winter Storm, Phelps

When
April 13, 10:00 AM CST to 5:00 PM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

A snowfall total of 4.0 inches occurred in Holdrege. Wind speeds of 35 mph with gusts up to around 50 mph occurred at times, causing considerable drifting of snow and near-blizzard conditions. Driving conditions became treacherous and the Phelps County Sheriff's office reported that at least 15 vehicles ran off the road in the area. The Red Cross opened a warming station at Holdrege City Auditorium for stranded motorists.

Winter Weather, Furnas

When
April 13, 10:00 AM CST to 5:00 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A snowfall total of 3.0 inches occurred in Beaver City.

Thunderstorm Wind, Buffalo

When
April 13, 10:15 AM CST
Where
Buffalo County, (Ear)kearney Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.730, -99.000

The wind gust was a combination of gradient wind enhanced by outflow from thunderstorms.

Winter Weather, Nance

When
April 13, 11:00 AM CST to 5:00 PM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

A snowfall total of 6.0 inches occurred 2 miles west of Genoa and 4.0 inches fell in Belgrade.

Hail, Merrick

When
April 13, 11:20 AM CST
Where
Merrick County, 3 mi NE of Chapman
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.051, -98.129

Winter Weather, Merrick

When
April 13, 12:00 PM CST to 6:00 PM CST
Where
Merrick forecast zone
Reported by
Mesonet
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

A snowfall total of 4.0 inches occurred 4 miles east northeast of St. Libory (from an NERAIN observer).

Winter Weather, Polk

When
April 13, 1:00 PM CST to 7:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

A snowfall total of 3.0 inches occurred in Osceola.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515945, 517046, 515947, 515340, 515341, 515345, 515425, 515427, 515428, 515429, 515430, 515948, 515347, 515946, 515348, 515431.